Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


will we ever see drugs without any side effects?
Jun 6, 2004

Dr. Young,

I applaud you and others on this site for your excellent work and efforts. My question entails your opinion, if it is realistic to think that in the near future we might begin to see drugs that work for hiv and do not have the side effect profiles of the drugs that are out there today and do even damage as well as save lives. Please explain. Thank you.

Dawn

Response from Dr. Young

Dawn- Thank you for your question.

It's unrealistic to think that we will ever see a medication that never, ever causes any side effects. Even exceptionally well tolerated medications, like aspirin or vitamins can cause side effects in rare cases. I'm not sure about your thesis-- some drugs are already very well tolerated, others less so. We do have the luxury of having multiple options for patients who don't tolerate their first-choice regimens-- selection of medications is a process of minimizing the potential risk of side effects, and then modifying things when side effects are problematic.

What we can say and hope for are medications that are very well tolerated and cause few or no side effects in the vast majority of persons who receive them. The way that we measure this is by looking at the frequency of moderate to severe- or even mild side effects of medications. When you look at contemporary HIV medications, the general tolerability is very good for the majority of persons who take them. Not everyone, but most. BY



Previous
What cardiac problems/symptoms does HIV virus itself cause?
Next
Metamucil??

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement